Δευτέρα, 27 Φεβρουαρίου 2017

NEUTROPENIC ENTEROCOLITIS WITH DOCETAXEL TREATMENT

Five fatal cases of neutropenic enterocolitis, inflammation of the mucosa of the small intestine and colon, have been reported in patients treated with docetaxel, French oncologists were informed in a letter dated February 15 by the ANSM (French National Drug and Health Product Safety Agency). The Institut Curie, in Paris, has stopped using docetaxel and replaced it with paclitaxel.
The letter about the fatal adverse events was sent to oncologists by the ANSM together with the French National Cancer Institute (INCa), and they note that they have launched a phamacovigilance investigation.
The five fatal cases have been reported since August 2016. The patients involved were 46 to 73 years old, and had been treated with a generic version of docetaxel (Taxotere) manufactured by the Indian pharmaceutical company Accord Healthcare (Intas Pharmaceuticals). They had been receiving the drug as monotherapy or as part of combination therapy in the context of adjuvant or neoadjuvant treatment for breast cancer.
ANSM Not Suspending Drug Marketing, For Now
After the first three deaths in August, the ANSM launched a pharmacovigilance investigation of all docetaxel-based therapies. The results will be released on March 28, 2017.
What is presently known from the ANSM is that the quality of the docetaxel lots was checked immediately and no issues were discovered. Furthermore, the tests performed so far seem to show that there is no problem with the generic version. "It is fully in accordance with the standards," explained the ANSM general director, Dominique Martin.
Despite the abnormally high incidence of the fatal adverse effect, the ANSM is not, for now, recommending that the marketing of docetaxel be suspended.
"A risk–benefit assessment will need to be made if it is decided to withdraw docetaxel from the market, to suspend its marketing. This is presently being looked at," explained Dr Martin.
The ANSM says that "no recommendation has been made to date, given the absence of additional investigative findings," but adds, "paclitaxel may be an alternative to docetaxel."
Institut Curie Has Stopped Using Docetaxel
However, in a press release dated February 16, 2017, the Institut Curie announced it was stopping use of docetaxel following the death of patients at several facilities in France.
It says that on February 4, 2017, it reported to the ANSM the death of a patient following her first cycle of docetaxel. It adds that a similar death occurred on June 1, 2016, and that it had reported that case as well.
"As a precaution, given the occurrence within an unusually short period of time, of these two similar cases at the Institut Curie and those at other healthcare facilities in France, the Institut Curie has stopped using docetaxel to treat breast cancer. It has been replaced with paclitaxel," reads the press release.
Limiting the Risk of Neutropenic Infection
In its letter to health professionals, the ANSM and INCa state that neutropenia is the most common adverse effect observed with docetaxel (median nadir 7 days after treatment).
They note that:
  • Primary prophylaxis with granulocyte colony-stimulating factor (G-CSF), a growth factor, should be considered to reduce the risk of neutropenic complications.
  • The incidence of febrile neutropenia/neutropenia with sepsis may also be higher in patients treated with trastuzumab in combination with docetaxel than in those treated with docetaxel alone.
  • Frequent blood count monitoring should be conducted in all patients treated with docetaxel.
  • Patients with febrile neutropenia and/or neutropenic infection should have their docetaxel dose reduced to 60 mg/m2 for all subsequent cycles.
  • Docetaxel is contraindicated in patients with a baseline neutrophil count <1500 mm="" style="font-size: 0.85em; line-height: 0;" sup="">3
.
Rare But Serious Adverse Event 
A recent review (World J Gastroenterol. 2017;23:42-47) notes that neutropenic enterocolitis is a severe condition that usually affects immunocompromised patients. Although its exact pathogenesis is not completely understood, the main contributing factors appear to be intestinal mucosal injury together with neutropenia and the weakened immune system of the patient. These initial conditions lead to intestinal edema, engorged vessels, and a disrupted mucosal surface that becomes more vulnerable to bacterial intramural invasion. Chemotherapeutic agents can cause direct mucosal injury (mucositis) or predispose to distension and necrosis, thereby altering intestinal motility, the authors write. Reported mortality varies, with rates as high as 50%.
The adverse event was reported initially after the use of taxane drugs, but more recently an increasing number of chemotherapeutic drugs have been implicated, the review notes. Other drugs linked to neutropenic enterocolitis include cytosine arabinoside, gemcitabine, vincristine, doxorubicin, gemcitabine, cyclophosphamide, 5-fluorouracil, leucovorin, and daunorubicin.
A clinical case of neutropenic enterocolitis was described in publication by Marine Auffret, MD, and colleagues from the Centre hospitalier d'Armentières, France (J Pharma Clin 2012;31:163-166). "The clinical signs of neutropenic enterocolitis are nonspecific and that diagnosis is difficult," they write.
The authors also write that although the mechanisms involved remain unknown, "one of the hypotheses is the initial occurrence of gastrointestinal mucosal ulcers associated with neutropenia, an imbalance in the intestinal flora, and decreased cecal blood circulation, all of which promotes rapid microbial growth and bacterial translocation."
In practice, they say, "neutropenic enterocolitis should be considered a possibility in all patients treated with docetaxel who exhibit signs of colitis."

Δεν υπάρχουν σχόλια: